Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 18, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at May 20, 2022, 12:35 AM CDT for 5 counties in Kansas. It took effect at May 20, 2022, 1:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2022, 12:35 AM CDT (05:35 UTC)
- In effect from
- May 20, 2022, 1:00 AM CDT
- Expired
- May 20, 2022, 5:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
329 WWUS73 KICT 200535 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1235 AM CDT Fri May 20 2022 KSZ032-033-047>049-201000- /O.NEW.KICT.WI.Y.0018.220520T0600Z-220520T1000Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, and Salina 1235 AM CDT Fri May 20 2022 ...WIND ADVISORY IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING... * WHAT...North to northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth and Saline Counties. * WHEN...Until 5 AM CDT early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong cross-winds will impact I-70 from Saline county through Russell county. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
411 WWUS73 KICT 200953 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 453 AM CDT Fri May 20 2022 KSZ032-033-047>049-201100- /O.EXP.KICT.WI.Y.0018.000000T0000Z-220520T1000Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, and Salina 453 AM CDT Fri May 20 2022 ...WIND ADVISORY WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING... North winds will remain gusty, however not as strong as earlier in the night. Therefore the wind advisory will be allowed to expire at 5 am. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 20, 12:04 AM CDT, 31 minutes earlier.
Area forecast discussion, May 20, 12:04 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1204 AM CDT Fri May 20 2022 .SHORT TERM...(This evening through Saturday night) Issued at 310 PM CDT Thu May 19 2022 FORECAST HIGHLIGHTS THE NEXT 7 DAYS: * Rain/storm chances Friday through Saturday evening, and again next week. * Much cooler temperatures begin to arrive Friday, and persists through at least mid next week. TONIGHT-FRIDAY...A cold front will push south across the region late tonight through Friday, in response to an anomalously deep upper trough digging across the western/northern CONUS. Thinking we'll likely be way too capped for surface-based convection Friday along/ahead of the cold front, although could see a narrow corridor of patchy drizzle move south across the region Friday morning and afternoon, within a zone of deeper low-level moistening/lift immediately in wake of the cold frontal passage. Temperature-wise, cooler air will begin filtering south, with forecast highs likely in the 70s, with 80s over far southeast Kansas. FRIDAY EVENING-NIGHT...850-700mb warm advection really gets going in response to shortwave energy approaching over the Central Rockies. This should support increasing shower/thunderstorm coverage across the area, likely most widespread generally along/southeast of the KS Turnpike. While widespread severe weather appears unlikely, ample elevated instability in combination with modest cloud-bearing shear may support a handful of strong to marginally severe thunderstorms capable of dime-quarter size hail. SATURDAY-SATURDAY NIGHT...Showers along with a few thunderstorms will linger over mainly southeast Saturday, exiting eastward Saturday evening, as the northern CONUS shortwave exits well northeast of the region. Temperature-wise, mostly cloudy skies in concert with an anomalously cool airmass will support daytime highs only in the 50s-mid-60s for most...about 15-20 degrees cooler than seasonal normals. These readings will threaten record cool highs for May 21st mainly for Russell and Salina. Saturday night-early Sunday temperatures will be chilly as well, dropping into the 40s. Could even see some upper 30s across central and north-central KS, which would threaten a record low for May 22nd at Russell. .LONG TERM...(Sunday through Thursday) Issued at 310 PM CDT Thu May 19 2022 SUNDAY-THURSDAY...Deterministic and ensemble consensus supports yet another storm system impacting Mid-America during this time period, as a deep shortwave digs across the western/central CONUS. At this time the pattern favors mainly rain with some embedded thunderstorms, with the risk for organized severe weather low. Locally heavy rainfall is possible though given the potentially long- duration. The biggest challenge with this system surrounds the significant timing differences between the various global model suite. The ECMWF and GEM models are the fastest, supporting rain chances across the forecast area for mainly Mon-Tue. However, the GFS is much slower with this system, holding onto rain chances all week from Mon-Fri. This deep upper low will also support continued below normal temperatures in the 60s, with overnight lows in the 40s- 50s through at least mid next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1201 AM CDT Fri May 20 2022 Main aviation concern will be a strong cold front surging through the area. Strong cold front currently stretches from south of KHLC to just north of KCNK and is quickly tracking south. Strong north winds will follow behind the front with gusts 45mph likely across central KS. Front is expected to move into KRSL by 0630z and KICT by 10z. Not looking for much in the way of low clouds or precip as the front moves through, just an increase in low VFR clouds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 53 58 / 0 10 40 20 Hutchinson 59 75 51 56 / 10 10 30 10 Newton 62 76 52 56 / 10 10 40 20 ElDorado 67 77 53 58 / 0 10 50 30 Winfield-KWLD 70 81 56 60 / 0 10 40 20 Russell 54 73 46 55 / 10 0 30 10 Great Bend 54 73 47 55 / 10 0 30 10 Salina 59 75 51 56 / 10 10 30 10 McPherson 59 74 50 55 / 10 10 30 10 Coffeyville 73 85 59 66 / 0 30 70 60 Chanute 72 82 58 63 / 0 30 70 60 Iola 72 82 56 61 / 0 30 70 60 Parsons-KPPF 72 83 58 64 / 0 30 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...RBL
Hazardous weather outlook, May 19, 3:56 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 PM CDT Thu May 19 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 PM CDT Thu May 19 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will return Friday evening through Saturday for mainly southern and southeast Kansas. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible Friday night, with the main threats dime to quarter size hail. Periodic bouts of showers and thunderstorms are expected from early to mid next week, and may even linger into late week. The threat for organized severe weather appears low at this time, although widespread rainfall looks promising. Some uncertainty still exists in the forecast, so please stay tuned. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 20, 12:26 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT Fri May 20 2022
KSZ032-033-047-048-200630-
Ellsworth-Russell-Lincoln-Barton-
1226 AM CDT Fri May 20 2022
...Strong north to northeast winds behind a cold front...
Strong north to northeast winds gusting to around 50 mph will
prevail for an hour or behind a cold front. The leading edge of the
strong, gusty winds will reach Russell and Lincoln around 1 am and
Ellsworth and Hoisington by 2 am.
Locations impacted include...
Russell, Ellsworth, Hoisington, Wilson, Kanopolis, Lincoln, Lucas,
Gorham, Sylvan Grove, Luray, Dorrance, Albert, Beverly, Olmitz,
Barnard, Milberger, Bunker Hill, Paradise, Galatia and Susank.
This includes Interstate 70 between Mile Markers 176 and 235.
LAT...LON 3922 9793 3875 9793 3845 9903 3913 9904
3913 9849 3922 9849
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:26 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Russell | 64 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.